Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 22, 2012, 7:14 PM CST for 4 counties in Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2012, 7:14 PM CST (01:14 UTC)
- Expired
- Jan 22, 2012, 7:45 PM CST
- In force
- 31 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, MO, Carter County, MO, Ripley County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 154 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 7:25 PM CST | TSTM WND GST 50 | 7 Nw Poplar Bluff, MO | 50 MPH WINDS REPORTED WITH ONE HALF INCH HAIL. NEARLY THREE QUARTER INCH OF RAIN WITHIN A HALF HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
366 WUUS53 KPAH 230114 SVRPAH MOC023-035-181-223-230145- /O.NEW.KPAH.SV.W.0005.120123T0114Z-120123T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 714 PM CST SUN JAN 22 2012 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BUTLER COUNTY IN SOUTHEAST MISSOURI... SOUTHEASTERN CARTER COUNTY IN SOUTHEAST MISSOURI... NORTHEASTERN RIPLEY COUNTY IN SOUTHEAST MISSOURI... SOUTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI... * UNTIL 745 PM CST. * AT 711 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF BUDAPEST...OR 6 MILES NORTHEAST OF DONIPHAN...AND MOVING NORTHEAST AT 65 MPH. * LOCATIONS IN THE WARNED AREA INCLUDE... WAPPAPELLO LAKE AREA...GREENVILLE...BUDAPEST...MILLTOWN...BRUSH ARBOR...HENDRICKSON...WILLIAMSVILLE AND SHOOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3718 9040 3701 9017 3663 9073 3676 9082 TIME...MOT...LOC 0114Z 221DEG 56KT 3673 9071 WIND...HAIL 60MPH 1.00IN $$
2 follow-up statements
548 WWUS53 KPAH 230127 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 727 PM CST SUN JAN 22 2012 MOC035-181-230137- /O.CAN.KPAH.SV.W.0005.000000T0000Z-120123T0145Z/ CARTER MO-RIPLEY MO- 727 PM CST SUN JAN 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RIPLEY AND SOUTHEASTERN CARTER COUNTIES IN SOUTHEAST MISSOURI IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3682 9056 3690 9067 3718 9040 3701 9017 TIME...MOT...LOC 0127Z 221DEG 56KT 3688 9054 $$ MOC023-223-230145- /O.CON.KPAH.SV.W.0005.000000T0000Z-120123T0145Z/ BUTLER MO-WAYNE MO- 727 PM CST SUN JAN 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WAYNE AND NORTHWESTERN BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL 745 PM CST... AT 725 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF BRUSH ARBOR...OR 11 MILES NORTHWEST OF POPLAR BLUFF... MOVING NORTHEAST AT 65 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3682 9056 3690 9067 3718 9040 3701 9017 TIME...MOT...LOC 0127Z 221DEG 56KT 3688 9054 WIND...HAIL 60MPH 1.00IN $$
871
WWUS53 KPAH 230136
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
736 PM CST SUN JAN 22 2012
MOC023-230146-
/O.CAN.KPAH.SV.W.0005.000000T0000Z-120123T0145Z/
BUTLER MO-
736 PM CST SUN JAN 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUTLER COUNTY IN
SOUTHEAST MISSOURI IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3718 9040 3703 9019 3692 9046 3693 9048
3699 9058 3700 9058
TIME...MOT...LOC 0136Z 221DEG 56KT 3698 9042
$$
MOC223-230145-
/O.CON.KPAH.SV.W.0005.000000T0000Z-120123T0145Z/
WAYNE MO-
736 PM CST SUN JAN 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WAYNE COUNTY IN SOUTHEAST MISSOURI UNTIL 745 PM CST...
AT 733 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HENDRICKSON...OR 7 MILES WEST OF WAPPAPELLO LAKE AREA...MOVING
NORTHEAST AT 65 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3718 9040 3703 9019 3692 9046 3693 9048
3699 9058 3700 9058
TIME...MOT...LOC 0136Z 221DEG 56KT 3698 9042
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 4:45 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Jan 22, 4:45 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 445 PM CST SUN JAN 22 2012 A NUMBER OF WEATHER ISSUES TO DEAL WITH OVER THE NEXT 24 HOURS. AREAS OF DENSE FOG WILL CONTINUE TO BE CONCERN UNTIL COLD FRONT SWEEPS THROUGH THE REGION LATER THIS EVENING...AS VERY RICH LOW LVL AIR CONTS TO PUNCH N UP THE MS VALLEY. WILL NOT ISSUE ADVISORY AT THIS TIME BECAUSE AM NOT SEEING WIDESPREAD VSBYS BELOW 1/4...WITH MOST RUNNING FROM 1/2 TO 1 1/2 IN SE MO AND SRN MO. WILL NEED TO MONITOR AS THE SUN GOES DOWN AND 1/4 MI VSBYS MAY BECOME MORE WIDESPREAD. LATE THIS AFTERNOON/EARLY TONIGHT...THINGS REALLY BEGIN TO CHANGE AND GET INTERESTING FROM A SEVERE WEATHER ASPECT OUT JUST TO OUR WEST. THE AS A VIGOROUS STORM SYSTEM BEGINS TO LIFT NORTHEAST OUT OF THE CENTRAL PLAINS...AND THE DYNAMICS WITH THIS SYSTEM BEGIN TO COME TOGETHER LATE .THE THREAT FOR SEVERE WEATHER WILL BEGIN THE RAMP UP QUICKLY EARLY TONIGHT AS SFC DEW POINTS SURGE INTO THE 50S...POSSIBLY TO NEAR 60. THIS...ALONG WITH THE UPPER DYNAMICS AND COLD AIR ASSOCIATED WITH THE UPPER LOW...WITH CREATE RAPIDLY LOWERING OF INSTABILITY. THE COMBINATION OF THE WINDS ALOFT AND INSURGENCE OF LOW LEVEL MOISTURE AND SFC PRE FRONTAL TROF MOVING IN FROM THE WEST WILL SET THE STAGE FOR A POTENTIAL WIDESPREAD SEVERE WEATHER OUTBREAK. DAMAGING WINDS WILL BE THE HIGHEST THREAT ALONG THE LINE A BOW SEGMENTS...BUT SFC BASED SUPERCELLS CANNOT BE RULED OUT THAT COULD PRODUCE A FEW TORNADOES AND LARGE HAIL. MAIN TIME FRAME FOR OUR AREA WILL BE FR OM 01 OR 02Z FAR WEST /SE/MO/ TO JUST BEFORE OR AFTER MIDNIGHT FROM PAH EAST. FRONT SHOULD END ALL PRECIP RAPIDLY FROM THE WEST BY MORNING. SHOULD BE A BREAK IN THE PRECIP MON AND TUE WITH TEMPS IN THE 40S AND 50S. HOWEVER...NEXT IN A SERIES OF SRN BRANCH SHORT WAVES WILL ARRIVE MY ABOUT THE MID WEEK TIME FRAME. WILL BRING THE NEXT ROUND OF RAIN. THIS SYSTEM IS NOW EXPECTED TO STAY FAR ENOUGH SOUTH SO THAT WE WOULD GET MAINLY RAIN...AS OPPOSED TO STORMS...IN THE COOL SECTOR NORTH OF THE LOW. && .AVIATION... VERY DIFFICULT FORECAST WITH THIS PACKAGE...MAINLY IN TIMING AND LOCATION OF SURFACE BASED LOW/PRE FRONTAL TROF PRIOR TO AND IN THE VICINITY OF THE THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT. UTILIZING THE NAM-WRF GUIDANCE...VLIFR/IFR CEILING AND IFR/MVFR VISIBILITY CONDITIONS ARE EXPECTED TO DOMINATE THE WFO PAH TAF SITES UP TO AND INCLUDING THE INTRODUCTION OF THUNDERSTORM ACTIVITY THIS EVENING. AT THIS TIME...I HAVE ATTEMPTED TO DETAIL DOWN TO A 2 TO 3 HOUR PERIOD AS TO WHEN TO EXPECT STORMS TO HIT. ANY OF THESE STORMS WILL BE CAPABLE OF SEVERE WIND GUSTS OVER 50 KTS...ONE INCH HAIL AND WE CANNOT RULE OUT A FEW TORNADOES IN THE TAF REGION TONIGHT...ESP KPAH TO KOWB REGIONS. WE APOLOGIZE FOR THE DELAY WITH THIS PRODUCT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
Hazardous weather outlook, Jan 22, 12:16 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CST SUN JAN 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1216 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MOST OF THE REGION. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A VIGOROUS MID LEVEL LOW PRESSURE SYSTEM AND BETWEEN AN ASSOCIATED WARM AND COLD FRONT THIS EVENING INTO THE OVERNIGHT HOURS. RIGHT NOW, IT APPEARS THE MOST LIKELY TIMING OF SEVERE WEATHER WOULD BE FROM AROUND 8 PM TO MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND FAR SOUTHWEST ILLINOIS...THEN EAST OF THE RIVER BETWEEN MIDNIGHT AND 3AM. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT AREA WIDE...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE EXTREME SOUTHERN SECTIONS MAINLY AT THE ONSET OF THE EVENT. PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT AND WARNINGS FOR MORE DETAILS ON THIS UPCOMING OVERNIGHT EVENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED ACROSS THE ENTIRE REGION THIS EVENING INTO THE EARLY OVERNIGHT HOURS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS THE ENTIRE REGION TONIGHT.
In the hours before
Special weather statement, Jan 22, 4:12 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 412 PM CST SUN JAN 22 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-230600- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 412 PM CST SUN JAN 22 2012 ...SEVERE WEATHER EVENT EXPECTED THIS EVENING... A STRONG STORM SYSTEM WILL MOVE INTO OUR REGION TONIGHT. HAZARDS: DAMAGING WINDS WILL BE THE PRIMARY CONCERN THROUGHOUT THE REGION...BUT THE POTENTIAL FOR TORNADOES IS SIGNIFICANT AS WELL. THE GREATEST THREAT FOR TORNADOES WILL BE ALONG AND SOUTH OF A LINE FROM POPLAR BLUFF MISSOURI TO BENTON ILLINOIS TO MADISONVILLE KENTUCKY. LARGE HAIL WILL BE A MORE ISOLATED THREAT. THE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL...WHICH COULD LEAD TO FLASH FLOODING OVER PARTS OF THE AREA. TIMING: THE BEST TIME FRAME FOR ANY SEVERE WEATHER AREA WIDE WILL BE FROM 6 PM THIS EVENING OVER THE EASTERN OZARKS MOVING EAST OF THE MISSISSIPPI RIVER BETWEEN 9 PM AND MIDNIGHT AND EXIT EAST OF THE PENNYRILE AND SOUTHWEST INDIANA AREA AROUND 3 AM MONDAY MORNING. LOCATION: STRONG TO SEVERE STORMS WILL RAPIDLY DEVELOP OR SPREAD NORTH NORTHEAST INTO THE REGION EARLY THIS EVENING. AT THIS TIME...IT APPEARS THAT THE INITIAL DEVELOPMENT WILL SPREAD NORTHWARD INTO THE EASTERN OZARKS THEN RAPIDLY MOVE EAST OF THE MISSISSIPPI RIVER BY MIDNIGHT AND EXIT THE EAST OF THE PENNYRILE AND SOUTHWEST INDIANA AREA AROUND 3 AM MONDAY MORNING. PREPARATION: INDIVIDUAL STORMS WILL BE MOVING OVER 50 MPH...SO THERE WILL BE LITTLE TIME TO TAKE ACTION. REVIEW YOUR SEVERE WEATHER SAFETY PLANS NOW...INCLUDING WHERE YOUR SAFE SHELTER IS LOCATED. KNOW HOW YOU ARE GOING TO RECEIVE WARNINGS IF ONE IS ISSUED FOR YOUR IMMEDIATE AREA. HAVE MULTIPLE MEANS OF RECEIVING THE LATEST WEATHER INFORMATION. PLEASE STAY TUNED FOR THE LATEST INFORMATION REGARDING THIS SEVERE WEATHER EVENT VIA NOAA WEATHER RADIO...THE NWS PADUCAH KY WEBSITE OR FACEBOOK PAGE AND LOCAL MEDIA SOURCES.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 8:10 PM CST | Areal Flood Advisory | PAH | Bollinger, Butler, Cape Girardeau, Perry, Scott, Stoddard and 1 more | 101 min |
| Jan 22, 8:54 PM CST | Areal Flood Advisory | PAH | Mississippi, New Madrid | 4 hr |
| Jan 22, 8:54 PM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Stoddard | 36 min |
| Jan 22, 9:30 PM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.